Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Detroit, MI

December 6, 1998Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Dec 6, 1998, 10:59 PM EST for Lenawee County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 1998, 10:59 PM EST (03:59 UTC)
Expired
Dec 6, 1998, 11:30 PM EST
In force
31 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Lenawee County, MI

What was reported inside it

TimeReportWhereRemark
Dec 6, 11:10 PM ESTThunderstorm Wind 52Devils Lake, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 6, 10:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS01 KDTX 070400 RRA
SVRDTX
MIC091-070430-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1059 PM EST SUN DEC 6 1998

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 1130 PM EST

* AT 1057 PM EST...  NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF ADRIAN OR 3
  MILES SOUTH OF CAMBRIDGE JCT... MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN                        BY 1110 PM EST
  TECUMSEH                      BY 1110 PM EST
  BRITTON                       BY 1115 PM EST


THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST
TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES AND TO
DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN
EMERGENCY UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 10:20 PM EST, 39 minutes earlier.

Area forecast discussion, Dec 6, 10:20 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1020 PM EST SUN DEC 6 1998

MAIN FCST CONCERNS LES POTENTIAL AND MIN TEMPS.

LOW PRES OVER SOUTHERN TIP OF LAKE MI WITH HIGH PRES CENTERED OVER
ND/MN BORDER.  MDLS INDICATE A LARGE AREA OF Q-VECTOR CONV BUT
OVERLAYING RH POINTS TO ALL SYNOPTIC SCALE PRECIP STAYING WELL SOUTH
AND EAST OF THE CWA OVERNIGHT. WILL REMOVE CHC -SN OVER SOUTH
CENTRAL ZONES.  SAT PICS SHOW AREA OF COOLING CLDS NORTH OF THE LOW
HAVING MOVED PASSED THE AREA. THUS CLDS OVERNIGHT SHOULD BE MOSTLY
LAKE GENERATED.  NEW ETA SHOWS AREA OF -12C TO -16C AT 850 TO BRUSH
ERN LAKE SUPERIOR. SFC TO 700 MB WINDS ALIGN FOR A FEW HRS FROM THE
NW LATE TNGHT.  SAT PICS ALSO SHOW CLD STREAMERS OFF OF LAKE NIPIGON
INDICATING THE AIRMASS IS COLD ENOUGH TO GENERATE SOME LES.  WILL
THUS EXPECT BEST THREAT OF SHSN OVER LUCE AND ALGER COUNTIES...WILL
BUMP POPS UP A LITTLE THEIR. TEMPS SLOW TO DROP THIS EVE AND NEW RUC
TEMPS ARE WARMER THEN OTHER MODEL TEMPS FCST.  CONSIDERING CLDS AND
STILL SOME BRISK WINDS I AM INCLINED TO UP MINS A LITTLE IN A COUPLE
OF THE ZONES BUT NOT AS MUCH AS THE RUC.  ALL IN ALL...NO MAJOR
CHANGES TO PREVIOUS PACKAGE.

LULOFS

In the hours before

Special weather statement, Dec 6, 10:20 PM EST, 39 minutes before
MIZ060>063-068>070-075-076-082-083-071200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 PM EST SUN DEC 6 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT AND EARLY MONDAY MORNING
ACROSS SOUTHEAST LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE.

A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG AND AHEAD OF
A COLD FRONT STRETCHING FROM BAD AXE TO JACKSON. SOME OF THESE
STORMS MAY PRODUCE WINDS IN EXCESS OF 60 MPH.

THIS LINE IS MOVING EAST AT 40 MPH...AND WILL REACH FLINT BY 1045
PM...PONTIAC BY 11 PM...ANN ARBOR BY 11 PM...AND DETROIT BY 1115 PM.
THIS LINE IS NARROW AND THUNDERSTORM ACTIVITY SHOULD LAST FOR ONLY
ABOUT 30 MINUTES.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER
INFORMATION.

OKEEFE
Special weather statement, Dec 6, 10:20 PM EST, 39 minutes before
MIZ060>063-068>070-075-076-082-083-071200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1020 PM EST SUN DEC 6 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT AND EARLY MONDAY MORNING
ACROSS SOUTHEAST LOWER MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE.

A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG AND AHEAD OF
A COLD FRONT STRETCHING FROM BAD AXE TO JACKSON. SOME OF THESE
STORMS MAY PRODUCE WINDS IN EXCESS OF 60 MPH.

THIS LINE IS MOVING EAST AT 40 MPH...AND WILL REACH FLINT BY 1045
PM...PONTIAC BY 11 PM...ANN ARBOR BY 11 PM...AND DETROIT BY 1115 PM.
THIS LINE IS NARROW AND THUNDERSTORM ACTIVITY SHOULD LAST FOR ONLY
ABOUT 30 MINUTES.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER
INFORMATION.

OKEEFE
Special weather statement, Dec 6, 10:50 PM EST, 9 minutes before
MIZ060>063-068>070-075-076-082-083-071200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 PM EST SUN DEC 6 1998

...SEVERE THUNDERSTORM WATCH NUMBER 900 IS IN EFFECT FOR A PART OF
SOUTHEAST MICHIGAN UNTIL 300 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES IN SOUTHEAST
MICHIGAN...

LENAWEE...         LIVINGSTON...      MACOMB...          MONROE...
OAKLAND...         WASHTENAW...       WAYNE...

SOME COMMUNITIES...AND SURROUNDING LOCATIONS...INCLUDED IN THIS
WATCH ARE...

ADRIAN...HOWELL...MOUNT CLEMENS...MONROE...PONTIAC...ANN ARBOR...AND
THE METRO DETROIT AREA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS...
PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION...
AND CABLE TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

OKEEFE
Special weather statement, Dec 6, 10:50 PM EST, 9 minutes before
MIZ060>063-068>070-075-076-082-083-071200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1050 PM EST SUN DEC 6 1998

...SEVERE THUNDERSTORM WATCH NUMBER 900 IS IN EFFECT FOR A PART OF
SOUTHEAST MICHIGAN UNTIL 300 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES IN SOUTHEAST
MICHIGAN...

LENAWEE...         LIVINGSTON...      MACOMB...          MONROE...
OAKLAND...         WASHTENAW...       WAYNE...

SOME COMMUNITIES...AND SURROUNDING LOCATIONS...INCLUDED IN THIS
WATCH ARE...

ADRIAN...HOWELL...MOUNT CLEMENS...MONROE...PONTIAC...ANN ARBOR...AND
THE METRO DETROIT AREA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS...
PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION...
AND CABLE TV FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:44 PM ESTSevere Thunderstorm WarningDTXLivingston31 min
Dec 6, 10:47 PM ESTSevere Thunderstorm WarningDTXWashtenaw48 min
Dec 6, 10:55 PM ESTSevere Thunderstorm WarningDTXLapeer35 min
Dec 6, 11:05 PM ESTSevere Thunderstorm WarningDTXOakland40 min
Dec 6, 11:16 PM ESTSevere Thunderstorm WarningDTXMonroe44 min
Dec 6, 11:19 PM ESTSevere Thunderstorm WarningDTXWayne41 min
Dec 6, 11:38 PM ESTSevere Thunderstorm WarningDTXMacomb37 min
Dec 6, 11:42 PM ESTSevere Thunderstorm WarningDTXSaint Clair33 min
Dec 6, 11:47 PM ESTSevere Thunderstorm WarningDTXOakland18 min
Dec 7, 12:11 AM ESTSevere Thunderstorm WarningDTXSaint Clair19 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.